My brother-in -law is in ICU he had a spinal hematoma that was removed and fusion to the spine at C-6 thru T-2 was preformed. He lost a considerable amount of blood so the gave him serveral units during surgery. When he came around he seemed like any normal post surgical patient. He was in ICu for an elevated heart rate but then things really went crazy. He began to have serious hallucinations and he doesnt know where he is. He knows my sister but noone else. They said at first he was presenting as if detoxing. He does drink 2-3 beers per evening but doesnt' come across as dependent. He was on morphine until noon today and had a few good hours but now again he is combative and unaware of his surroundings. we are really getting scared that something has gone terribly wrong.
Any person drinking 2 to 3 beers a night, is considered dependent-- no matter if its only one beer a night. Alcoholics whether they are functional or dysfunctional depend on alcohol and when they are taken out of their environment for surgery without disclosing during preoperative testing that they do drink socially, rarely, occasionally, etc. they are doing themselves a disservice.
They tend to hush about it so they wont be judged. Understandable on their behalf, but then problems such as your description happens. Morphine Sulfate too can give hallucinations. Some people cannot handle narcotics. I too, hallucinate and get loopy when given Morphine Sulfate. Don' feel alone. Also anesthesia is known to make people combative or emotionally labile postoperatively.
However, DT's are dangerous and I'm sure the hospital had instituted their ETOH protocols in dealing with withdrawals from alcohol (if they feel it was necessary and pertinent to the patient's physiological needs and clinical evaluation. I would say the combination wasn't helping.
Are they giving him Haldol? Are they using Ativan? Are they doing a scoring system with measuring his vital signs, agitation, cognitive abilities? Does he seem restless, complain of shortness of breath? Did they do a PT/INR, D-Dimer, VQ Scan? If you dont know, it doesnt mean anything significant.
It would be unusual for hallucinations to occur as a direct complication of spine surgery.
More likely causes include a change in surroundings, sleep deprivation and some medications (H2 blockers, anticholinergics, opiates). Since you mentioned morphine as one of his medications, you should talk to your brother-in-law's doctor regarding the possibility of this drug causing the hallucinations.
they gave him Ativan this evening to calm him and did a PT /INR pre surgery and it was normal, he is very restless. His BP was around 160/95 with HR of 125 they gave toprol and it is coming down slowly. I work in substance/alcohal abuse environment so am in touch with professionals there. it seems unlikely the "dependence" would be severe enough on its own to cause this level of trouble.He has improved since off the morphine but its up and down. He didn't want to use the morphine but they insisted since his HR was high they thought because of pain.
Toprol is a beta blocker, a good, well-known antihypertensive. Ativan is good to help calm. Sometimes Haldol is given and it can create more of a mess than you already have. You wouldn't think that one to two beers a day would ever cause someone's body to react when they don't have it for days. However, no matter how minute the amount, it can cause a reaction ie: hospitalization.
Increased blood pressure, heart rate (tachycardia), agitation, are all symptoms of withdrawal. Either way, as days go by it will get better. PT/INR post surgery is what I am asking along with any other symptomatology ie: shortness of breath, sweating and/or agitation.
Anyways, I pray that today is better for your brother in law. Sometimes each day will get better. Morphine should be X'd out as a pain reliever since he appears symptomatic. There are tons of other pain relievers. Have Pain Management consulted. Express your concerns.
Today seemed worse, more combative. They did a CT and tomorrow will do a spinal tap to check for infection They have a 'sitter" with him 24/7 as my sister needs to work or they will lose everything due to financial issues. They are all on board with the idea of the morphine being the main cause. the elevated BP and HR may have been from the alcohal but the don't feel that this unbelievable reaction is from that but from the morphine. Maybe a combination??? I gave thought to a drug induced coma to let his body rest and relax a bit. Our neice had that for some colon issues when she was quite young and the outcome was very good
when the nurses observed the i=high BP and HR they insisted on the use of his morphine pump. he did not want it. they had been administering it whenever it is time for more. Possibly he knew he would have a bad reaction but trusted the health care professionals. Not that they are negligent but if a patient doesnt want something hold off and see if a less intrusive method will work. We found out the anesthesiologist that administered the initial injection to his spine for the pain told my family he was given a Strong dose because the pain was so intense. he had a shot of the same thing just 14 days prior. From discussion with a pharmacist this may have been the cause of the bleeding that started this whole mess.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.